What is skin purging? Skin purging refers to a reaction to an active ingredient that is increasing skin cell turnover in order to improve acne. When using prescription-strength acne medications, it's reasonably common for your skin to get worse before it gets better.
Before these new, healthy cells can cycle to the surface, some other stuff has to rise to the top first, like the excess sebum, flakes, and buildup that clog pores (aka, all the makings of a pimple or two… or 10). This is what's not so glamorously known as “skin purging.”
Purging can last for anything from one or two weeks to one or two months. Breakouts can last a while; there is no time period that indicates when the breakouts will go away. The cell turnover speed is usual. The purging of the skin starts after a few days of using a new product.
“Purging is neither good nor bad. It can happen after using excellent products but, equally, it also frequently occurs when the skin barrier is compromised prior to starting with a product or treatment.
Skin purging typically looks like tiny red bumps on the skin that are painful to touch. They are often accompanied by whiteheads or blackheads. It can also cause your skin to become flaky. The flare ups caused by purging have a shorter lifespan than a breakout.
If you want to prevent skin purging or limit a purge's severity, make sure you introduce your new acne treatment products slowly into your routine. This is true of other skincare products for most skin conditions! Slow and steady usually wins the race.
A purge can last as long as two months, and you should start seeing an improvement by the six-week point, if not sooner. On the other side of a purge is cleaner, clearer skin!
How long does it take for skin to purge? Unfortunately, purging can be a lengthy process and it can take up to three or so months before results start to show, especially if the treatment is an acne medicated treatment.
Skin purging is a process that happens when certain skincare ingredients increase skin cell turnover. This encourages shedding of old, dead cells and growth of new, healthy ones. Unfortunately, this process often makes the skin look worse before it looks better.
Skin purging occurs because newly introduced skincare ingredients increase the rate at which your skin cells turnover, causing you to shed more dead skin cells than usual. This, in turn, pushes layers of dead skin off and also brings clogged pores to the surface, Chang says, resulting in more breakouts.
Purging is a sign that the product is working and you should continue with the treatment as prescribed. After a few weeks of purging, your skin and acne will have noticeably improved. Breaking out is when your skin is reacting because it is sensitive to something in the new product.
Retinoids such as Tretinoin, acids such as salicylic, and benzoyl peroxide are just a few of the products that cause purging. These products contain active ingredients that increase the skin cell turnover rate, therefore causing your skin to purge.
Additionally, if you experience any itchiness, redness, burning or pain immediately after applying a new product, these are clear signs you're experiencing an allergic reaction and it's best to wash it off carefully and stop using it altogether.
Unfortunately, when you first start using it, your acne may get worse before it gets better. Some of the more common side effects include dry skin and chapped lips. You may also have dry nasal passages, which can make your nose bleed.
"Ideally the skin is smooth, supple, and uniform in color," Waldorf said. If your skin feels less bumpy, the size of your pores has been reduced, and you're noticing less marks, acne, and discoloration, your products are likely working.
Some refer to this phenomenon as skin getting worse before it gets better. ... As salicylic acid penetrates the pore lining, it thins the thick, sticky oil (sebum) buildup as it loosens and reduces the size of clogs residing deeper in skin.
When you start a new skin care routine or you incorporate new products into your current regimen, you may experience breakouts or skin flaking. This process is sometimes called purging. This is a normal, short-term condition where the skin will rid itself of underlying oil, bacteria, or dirt, according to Dr.
If you are using multiple products on your face as part of a “12-step skincare routine,” you may be combining too many different products. Using too many products can definitely cause your skin to breakout. Not to mention that many skin care ingredients can lead to irritation and thus more breakouts.
Though some people do report experiencing irritation and breakouts after using the ingredient, niacinamide is unlikely to cause purging. That's because it doesn't affect the skin in a way that usually triggers purging.
Salicylic acid also improves the shape of the pore lining, and once the pore is normalized, the backed-up, smaller clog can more easily come to the surface, appearing as new clogged pores (blackheads or white bumps).
Skin purging happens when new ingredients, like retinol, promote increased cell turnover, which causes clogging and worsening breakouts. This is particularly the case as oil and debris that is trapped deeper underneath the skin comes to the surface.
Skin purging occurs when you start using a new product that contains chemical exfoliants such as alpha-hydroxy acids, beta-hydroxy acids, and retinoids, all of which speed up the rate of skin cell turnover (the rate at which you shed dead skin cells and replace them with new cells), says Dr. Gonzalez.
A cystic pimple on your chin? You're probably not purging. Though a skin purge can technically appear as any type of acne, it typically looks like “small, red, tender bumps on the skin, and often [can be accompanied] with the appearance of blackheads or whiteheads,” says Dr. Nazarian.
What does it look like? Distinct, acne-like bumps may be purging. However, if you're noticing welts, diffuse redness, or anything resembling a rash, stop what you're doing. Inflammation is a sign of reaction and generally appears as all-over redness rather than individual, blemish-like spots.
Peeling, redness, and irritation are common onset reactions for some people when they first start to use retinol. Some reactions get so bad that the common term used to describe the list of effects has been dubbed the “retinol uglies”. Note from a skincare expert: Many things in life get worse before they get better.